Indiana, 2003

Hail and Damaging Winds in Indiana, May 1, 2003

May 1, 2003 · NWS PAH · 8 events in 6 counties and zones

Thunderstorm winds were estimated around 80 MPH at several spots in southwest Indiana. About 15 to 20 trees and large limbs were blown onto city streets in Evansville, and a falling tree damaged a house roof.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Thunderstorm winds were estimated around 80 MPH at several spots in southwest Indiana. About 15 to 20 trees and large limbs were blown onto city streets in Evansville, and a falling tree damaged a house roof. Just north of Evansville, a house on Fisher Road was badly damaged and two large trees were down. Three walls of the house buckled. In Warrick County, large trees and limbs were blown down north of Boonville. In Gibson County, trees were blown down on Highway 57 about a mile south of Oakland City. In Pike County, a sporadic path of tree damage extended from just west of Arthur across Winslow to just south of Otwell. Some of the trees landed on power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 1, 1:05 AM CST, 10 hours 59 minutes earlier.

Area forecast discussion, May 1, 1:05 AM CST, 10 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
205 AM CDT THU MAY 1 2003

TIMING OF CONVECTION IS THE MAIN FORECAST CONCERN FOR TODAY AND
TONIGHT. SURFACE COLD FRONT IS STAYING VERY ACTIVE AT THIS HOUR OF
THE NIGHT...WITH LINES OF STORMS EXTENDING FROM NORTHERN ILLINOIS TO
WEST CENTRAL MISSOURI AND BEYOND. INTENSITY OF THE STORMS IS BEING
MAINTAINED BY A 35 TO 40 KNOT LOW LEVEL JET AND AN APPROACHING 500
MB SHORTWAVE TROUGH. WATER VAPOR IMAGERY INDICATES A VORT MAX MOVING
RAPIDLY EAST ACROSS THE OKLAHOMA PANHANDLE...ROTATING AROUND A MID
LEVEL LOW OVER THE NORTHERN PLAINS.

MODELS ARE IN OVERALL AGREEMENT WITH THE TIMING OF THE COLD FRONT.
AVN REMAINS A LITTLE FASTER THAN THE ETA...TAKING THE FRONT INTO
SOUTHERN ILLINOIS AND SE MISSOURI BY THIS EVENING...THEN EAST OF THE
FORECAST AREA BY AROUND 12Z FRIDAY. THE ETA SHOWS THE FRONT BECOMING
RATHER DIFFUSE AND HARD TO PINPOINT TONIGHT AND FRIDAY. CONVECTIVE
OUTFLOW BOUNDARIES MAY HAVE THAT EFFECT ON THE SURFACE PRESSURE
PATTERN. HOWEVER...THE ETA/AVN SOLUTIONS ARE BASICALLY SIMILAR AND
ACCEPTED.

EXPECT THUNDERSTORMS TO REFIRE THIS AFTERNOON ALONG COLD FRONT OR
OUTFLOW BOUNDARIES MOVING ACROSS MISSOURI/ILLINOIS. HIGH LEVEL
DEBRIS CLOUDINESS FROM PLAINS CONVECTION SHOULD THIN/DISSIPATE AS IT
CROSSES THE FORECAST AREA TODAY. WITH PLENTY OF SUN...CAPES SHOULD
AGAIN APPROACH OR EXCEED 2000 J/KG AS HAPPENED THE PAST COUPLE DAYS.
WILL MAINTAIN LIKELY POPS IN SE MISSOURI/SRN ILLINOIS FOR LATE
TODAY...WITH CHANCE POPS FURTHER SE. SEASONABLY COLD MID LEVEL TEMPS
/AROUND MINUS 16 AT 500 MB/ AND STEEP LAPSE RATES WILL PRODUCE A
LARGE HAIL THREAT. WEAK MID LEVEL WIND FIELDS THIS MORNING ARE
FORECAST TO STRENGTHEN ENOUGH FOR ORGANIZED CONVECTION LATER TODAY.
STORMS SHOULD WEAKEN AFTER MIDNIGHT WITH DIMINISHING INSTABILITY.

WILL REMOVE MENTION OF THUNDER FOR FRIDAY AS REDEVELOPMENT OF STORMS
ALONG THE FRONT WILL LIKELY BE SOUTH AND EAST OF THE FORECAST AREA.
ANY LINGERING POST FRONTAL CLOUDINESS SHOULD YIELD TO SUNSHINE IN
THE AFTERNOON. WITH INCREASING SUN AND A FAIRLY WARM START TO THE
DAY...WILL LEAN TOWARD WARMER NGM MOS HIGHS.

MODELS ARE TRENDING FASTER WITH UPCOMING SYSTEM FOR THE WEEKEND. NEW
ETA BRINGS QPF INTO SRN ILLINOIS/SE MISSOURI ON SATURDAY AFTERNOON.
AVN SPREADS IT ACROSS THE ENTIRE FORECAST AREA SATURDAY NIGHT. WILL
INTRODUCE POPS AREAWIDE FOR SATURDAY NIGHT AND SUNDAY. LOOKS LIKE
MAINLY ELEVATED CONVECTION SATURDAY NIGHT AND SUNDAY...BECOMING
SURFACE BASED BY MONDAY. AVN INDICATES THIS WILL BE A WELL DEVELOPED
SYSTEM WITH THE POTENTIAL FOR SIGNIFICANT CONVECTION.

.PAH...NONE.

MY
Hazardous weather outlook, May 1, 9:43 AM CST, 2 hours 21 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-021000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1043 AM CDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE FOUR STATE
REGION TODAY AND TONIGHT. FOR TODAY...A LINE OF THUNDERSTORMS WILL
PROGRESS ACROSS THE REGION. SOME OF THE STORMS WITHIN THE LINE WILL
BE SEVERE...AND PRODUCE LARGE HAIL AND STRONG WIND. THE THREAT FOR
SEVERE WEATHER SHOULD DIMINISH TONIGHT AS THE ATMOSPHERE BECOMES
MORE STABLE...AND A COLD FRONT PASSES ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER ROUND OF SEVERE THUNDERSTORMS IS POSSIBLE LATE IN THE
WEEKEND INTO EARLY NEXT WEEK. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS AS EARLY AS SATURDAY NIGHT OVER SOUTHEAST MISSOURI.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE NEEDED IN SOUTHEAST MISSOURI...AND ACTIVATION WILL
LIKELY BE NEEDED IN SOUTHERN ILLINOIS...WEST KENTUCKY AND SOUTHWEST
INDIANA.

In the hours before

Local storm report, May 1, 10:58 AM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1158 AM CDT THU MAY 01 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1155 AM                              IL   0.75 INCH HAIL
05/01/03   JOHNSON                        REPORTED BY STATE POLICE
Local storm report, May 1, 11:15 AM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1215 PM CDT THU MAY 01 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1207 PM    6E HARRISBURG             IL   0.88 INCH HAIL
05/01/03   SALINE                         REPORTED BY EOC
Special weather statement, May 1, 11:42 AM CST, 22 minutes before
ILZ075-080-081-084-085-088-089-092-093-MOZ076-086-087-100-107>112-
114-012000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1242 PM CDT THU MAY 1 2003

...SEVERE THUNDERSTORM WATCH 195 CANCELLED FOR SOUTHEAST MISSOURI
AND SOUTHWEST ILLINOIS...

THE FOLLOWING COUNTIES ARE NO LONGER INCLUDED IN THE WATCH.

IN SOUTHEAST MISSOURI...

CARTER...RIPLEY...WAYNE...BUTLER...BOLLINGER...PERRY...CAPE
GIRARDEAU...SCOTT...STODDARD...NEW MADRID AND MISSISSIPPI.

IN SOUTHWEST ILLINOIS...

PERRY...JACKSON...UNION...ALEXANDER...PULASKI...JOHNSON...
WILLIAMSON...FRANKLIN...AND JEFFERSON.
Local storm report, May 1, 11:46 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1246 PM CDT THU MAY 01 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1242 PM    RIDGEWAY                  IL   0.88 INCH HAIL
05/01/03   GALLATIN                       REPORTED BY THE PUBLIC
Local storm report, May 1, 11:50 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1250 PM CDT THU MAY 01 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1236 PM    BOAZ                      KY   WIND DAMAGE
05/01/03   GRAVES                         2 POWER LINES AND SMALL
                                          TREE LIMBS DOWN. REPORTED
                                          BY GRAVES COUNTY DES.
Special weather statement, May 1, 11:53 AM CST, 11 minutes before
ILZ076>078-082-083-086-087-090-091-094-INZ081-082-085>088-KYZ001>022-
011900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1253 PM CDT THU MAY 1 2003

AT 1250 PM CDT...PADUCAH DOPPLER RADAR SHOWED A LINE OF STRONG TO
SEVERE THUNDERSTORMS CONTINUED TO MOVE ACROSS FAR SOUTHERN ILLINOIS
AND WESTERN KENTUCKY. THE LEADING EDGE WAS FROM NEAR SHAWNEETOWN
ILLINOIS TO NEAR MURRAY KENTUCKY. THE LINE CONTINUED TO MOVE TO THE
EAST AT 35 MPH.

WIDESPREAD WINDS FROM 40 TO 50 MPH WILL CONTINUE ALONG AND AHEAD OF
THE LINE...AS IT MOVES ACROSS THE LAKES REGION OF WESTERN KENTUCKY...
AND INTO SOUTHWEST INDIANA AND NORTHWEST KENTUCKY THROUGH 200 PM.
OCCASIONALLY...THE STORMS WILL PULSE UP AND BE SEVERE...WITH
MARGINALLY SEVERE HAIL DIME TO NICKEL SIZE...AND WIND GUSTS TO NEAR
60 MPH.

THESE CONDITIONS WILL BE FAVORABLE FOR BRINGING SMALL TREES...AND
LIMBS DOWN...AS WELL AS MOVING AROUND LOOSE OUTDOOR OBJECTS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR SOUTHEAST
ILLINOIS AND FAR WESTERN KENTUCKY UNTIL 300 PM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR SOUTHWEST INDIANA
AND WESTERN KENTUCKY...FROM PADUCAH AND MAYFIELD...EAST TO THE
PENNYRILE REGION UNTIL 500 PM.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Posey

When
May 1, 12:04 PM CST to 12:17 PM CST
Where
Posey County, Mt Vernon
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.933, -87.900

Hail, Posey

When
May 1, 12:40 PM CST
Where
Posey County, Blairsville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.083, -87.767

Thunderstorm Wind, Vanderburgh

When
May 1, 12:52 PM CST
Where
Vanderburgh County, 5 mi N of Evansville
Measured
60 kt (69 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
38.050, -87.550

Thunderstorm Wind, Gibson

When
May 1, 1:05 PM CST
Where
Gibson County, 1 mi S of Oakland City
Measured
78 kt (90 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.317, -87.350

Thunderstorm Wind, Warrick

When
May 1, 1:15 PM CST
Where
Warrick County, 2 mi N of Boonville
Measured
65 kt (75 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
38.083, -87.267

Thunderstorm Wind, Pike

When
May 1, 1:20 PM CST to 1:40 PM CST
Where
Pike County, 2 mi W of Arthur
Measured
70 kt (81 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
38.350, -87.283

Hail, Gibson

When
May 1, 1:21 PM CST
Where
Gibson County, Oakland City
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.333, -87.350

Hail, Spencer

When
May 1, 1:29 PM CST
Where
Spencer County, Grandview
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.933, -86.983

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351571, 5351572, 5351573, 5351577, 5351574, 5351578, 5351575, 5351576.